Review Article

The Pharmacological Causes of Colon Ischaemia

Ziga Vodusek; Paul Feuerstadt; Lawrence J. Brandt

Disclosures

Aliment Pharmacol Ther. 2019;49(1):51-63. 

In This Article

Conclusions

Medications are commonly associated with colon ischaemia. This review focuses on the variety of medications associated with colon ischaemia and their respective mechanisms of disease. By including many case reports, case series and studies, it is our goal that clinicians gain insight into the variety of medications associated with this disease and their respective pathophysiology. It is essential for the clinician to consider colon ischaemia as a cause of abdominal pain, diarrhoea, and bloody diarrhoea, to rapidly identify any precipitating or associated medications, confirm the diagnosis, and treat appropriately. An enhanced understanding of some of these commonly associated medications will hopefully lead to more rapid recognition, stoppage of the inciting agent, and better outcomes. Further research is needed to assess how often a particular medication is an identified aetiology of colon ischaemia; how often a medication that is the aetiology of colon ischaemia goes unrecognised; the specific mechanisms causing colon ischaemia; and perhaps if there is any specific therapy in a given case, in addition to just discontinuing the medication and treating supportively.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....